Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Denver/Boulder, CO

June 11, 2002Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 11, 2002, 10:17 PM MDT for Lincoln County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2002, 10:17 PM MDT (04:17 UTC)
Expired
Jun 11, 2002, 11:00 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 105 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 7:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 120417
SVRDEN
COC073-120500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1017 PM MDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1100 PM MDT

* AT 1017 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF HUGO...OR ABOUT 9 MILES
  SOUTHEAST OF LIMON...MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARRIBA...
GENOA AND HUGO.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3937 10369 3905 10370 3904 10322 3935 10319

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:10 PM MDT, 7 hours 7 minutes earlier.

Area forecast discussion, Jun 11, 3:10 PM MDT, 7 hours 7 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
310 PM MDT TUE JUN 11 2002

FOR TONIGHT...IHOP SOUNDING FROM DENVER AT 18Z SHOWS THE INVERSION
PERSISTING AROUND 18 THOUSAND FEET MSL.  TO GET PAST THIS...DEW
POINTS IN THE UPPER 40S AND TEMPERATURES AROUND 80 ARE NEEDED.  THIS
SHOULD NOT BE MET ACROSS MOST OF THE AREA...BUT THERE IS RICHER AIR
COMING IN ON THE SOUTH SIDE OF THE PALMER DIVIDE.  CONVERGENCE FROM
DOUGLAS COUNTY INTO LINCOLN COUNTY WILL BE THE FOCAL POINT IF
ANYTHING HAPPENS TONIGHT.  AS FOR LOCAL WINDS...FLOW ALOFT SHOULD
KEEP THE MAIN PLUME MAINLY S OF DENVER BUT SOME LOW LEVEL DOWNSLOPE
WILL LIKELY CAUSE SOME SMOKE TO FILTER INTO THE SOUTHERN SUBURBS
AGAIN.  ANY DOWNSLOPE WINDS WILL NOT BE VERY STRONG.

LARGE SCALE PATTERN ONLY CHANGING SLOWLY THIS WEEK...BUT PINNING
DOWN THE DETAILS IS TRICKY.  IN GENERAL...WSW FLOW ALF BECOMES MORE
NW AS NRN PLAINS LOW LIFTS/FILLS AND UPSTREAM RIDGE BUILDS.  THE
LATEST SET OF MODELS HAVE BEEN SLOWER TO GET RID OF THE LOW AND HELD
THE RIDGE FARTHER WEST...RESULTING IN MORE NLY FLOW ALF.  THIS IN
TURN KEEPS THE PLAINS COOLER.  AVN ACTUALLY BRINGS A FAIRLY
PERSISTENT PATTERN OF WEAK DYNAMIC LIFT OVER THE COOL MOIST AIR FOR
LATE THU THROUGH SAT.  THIS DOES NOT REALLY GET PAST THE
FOOTHILLS...WITH THE MOUNTAINS REMAINING DRY BUT NOT AS WARM.  THIS
IS A DEPARTURE FROM PREVIOUS MODEL RUNS...BUT THE LOW HAS SO FAR
BEEN SLOWER TO GET OUT OF THE WAY.  I WILL TREND OUR FORECAST IN
THIS DIRECTION BUT NOT GET CARRIED AWAY WITH THE EXTENDED CLOUD
COVER OR HIGH POPS IN THE AVN GUIDANCE.  JUST ADDING SOME POPS ON
THE PLAINS LIKE CLIMATOLOGY WITH LITTLE OR NONE IN THE MOUNTAINS.
GIMMESTAD

.DEN...NONE.

In the hours before

Local storm report, Jun 11, 8:33 PM MDT, 1 hour 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
833 PM MDT TUE JUN 11 2002

...PRELIMINARY STORM REPORT FOR JUNE 11 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    13 SW HUGO                CO   0.75 INCH HAIL
06/11/02   LINCOLN

0755 PM    5 SE MATHESON             CO   58 MPH TSTM GUST
06/11/02   LINCOLN

0822 PM    4 W HUGO                  CO   0.75 INCH HAIL
06/11/02   LINCOLN

FREDIN
Local storm report, Jun 11, 8:40 PM MDT, 1 hour 37 minutes before
LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE DENVER CO
840 PM MDT TUE JUN 11 2002

...PRELIMINARY STORM REPORT FOR JUNE 11 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    13 SW HUGO                CO   0.75 INCH HAIL
06/11/02   LINCOLN

0755 PM    5 SE MATHESON             CO   58 MPH TSTM GUST
06/11/02   ELBERT

0822 PM    4 W HUGO                  CO   0.75 INCH HAIL
06/11/02   LINCOLN

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:00 PM MDTSevere Thunderstorm WarningBOULincoln60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.